several months ago I had triple bypass surgery and have noticed since then that I can no longer "feel" when my blood sugar is getting too low. I am not sure if this is my blood sugar dropping too fast for me to recognize the symptoms, or if I no longer experience the symptoms of a low. My father had the same surgery and was also a type I like me and he had the same phenomena after his surgery.
Could it be one or more of the many medications they put me on after the surgery interfering with how my body reacts to a low?
It used to be that I could feel my blood sugar dropping and take care of it before it got too serious. But now one minute I am fine and the next I am unconscious.
It is likely not a med. I had open heart in 2006 and it was about that time that I also lost the ability to notice lows. It has not completely returned even after all these years.
I think it is coincidence. I do not know how long you have had diabetes but in 2006 I had been type 1 for 32 years and it is not uncommon for a long term diabetic to lose recognition of lows. In my case at least the meds. I was taking were not different pre and post surgery. My heart surgery was required because of a genetic defect in my heart, I did not have any blockages.
In my case hypo unawareness usually occurs when my blood sugar races from high to low. The unawareness is more a function of rapid movement (usually like a propoising effect) rather than typical slow movement. Post surgery I had to be much more cautious of insulin over corrections.
After my heart surgery this propoising effect became more pronounced and of course I dont know for certain, but it might be because my heart was working better. It may also be coincidence.
Beta blockers will reduce the hypo awareness for sure. It might help to increase the test frequency to catch the lows early. Some diabetes centers might offer specialized training sessions for low detection (they do this in Germany). The idea is to focus mentally on typical side effects of the low. These can be visual impairments or feelings like hunger and other very individual sensations associated with lows. With your medical history your endo might even prescribe you a 24 hour glucose sensor like the Dexcom. But very likely your co-pay for the sensors is the limiting factor here.
Thanks, Ive been diabetic for about 23 years now. I thought it might be, at least partly, because I have better blood flow now.
Drugs that may cause or mask hypoglycemia:
I take Metoprolol (Lopressor) and have NOhypo awareness, but I have always had problems with hypo awareness...long before I started having BP problems.
I am also on Metoprolol. Thanks for the link.